Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 61, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 24, 2019, 9:02 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2019, 9:02 PM CDT (02:02 UTC)
- Expired
- Aug 25, 2019, 3:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Graham County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.2
The text
As transmitted.
418 WGUS53 KGLD 250202 FFWGLD KSC065-179-250800- /O.NEW.KGLD.FF.W.0061.190825T0202Z-190825T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 902 PM CDT Sat Aug 24 2019 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Sheridan County in northwestern Kansas... Graham County in northwestern Kansas... * Until 300 AM CDT Sunday. * At 859 PM CDT, Doppler radar indicated numerous thunderstorms producing torrential rain across the warned area. Up to one inch of rain has already fallen. Additional rainfall amounts of 1 to 3 inches can be expected. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Hill City, Hoxie, Grinnell, Selden, Morland, Bogue and Nicodemus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3913 10063 3957 10063 3957 9960 3913 9961 $$ Vincent
3 follow-up statements
459 WGUS73 KGLD 250243 FFSGLD Flash Flood Statement National Weather Service Goodland KS 943 PM CDT Sat Aug 24 2019 KSC065-179-250800- /O.CON.KGLD.FF.W.0061.000000T0000Z-190825T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sheridan KS-Graham KS- 943 PM CDT Sat Aug 24 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR EASTERN SHERIDAN AND GRAHAM COUNTIES... At 939 PM CDT, Doppler radar continued to indicate numerous thunderstorms producing torrential rain across the warned area. One to two inches of rain have already fallen across portions of eastern Sheridan and western Graham counties. Additional rainfall amounts of one to two inches will be possible. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Hill City, Hoxie, Morland, Bogue, Nicodemus, Studley and Penokee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3913 10047 3957 10048 3957 9960 3913 9961 $$ Vincent
826 WGUS73 KGLD 250534 FFSGLD Flash Flood Statement National Weather Service Goodland KS 1234 AM CDT Sun Aug 25 2019 KSC065-179-250800- /O.CON.KGLD.FF.W.0061.000000T0000Z-190825T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sheridan KS-Graham KS- 1234 AM CDT Sun Aug 25 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR EASTERN SHERIDAN AND GRAHAM COUNTIES... At 1230 AM CDT, isolated thunderstorms were still producing heavy rain across central and eastern Graham county. Additional rainfall will exacerbate any ongoing flooding associated with heavy rain that fell earlier this evening. Some locations that will experience flooding include... Hill City, Hoxie, Morland, Bogue, Nicodemus, Studley and Penokee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3913 10047 3957 10048 3957 9960 3913 9961 $$ Vincent
439 WGUS73 KGLD 250757 FFSGLD Flash Flood Statement National Weather Service Goodland KS 257 AM CDT Sun Aug 25 2019 KSC065-179-250806- /O.EXP.KGLD.FF.W.0061.000000T0000Z-190825T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sheridan KS-Graham KS- 257 AM CDT Sun Aug 25 2019 ...THE FLASH FLOOD WARNING FOR EASTERN SHERIDAN AND GRAHAM COUNTIES WILL EXPIRE AT 300 AM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3913 10047 3957 10048 3957 9960 3913 9961 $$ Buller
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 7:53 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 24, 7:53 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
653 PM MDT Sat Aug 24 2019
.SHORT TERM...(This evening through Sunday)
Issued at 230 PM MDT Sat Aug 24 2019
Another shortwave trough will move out of southeast Wyoming and
around the main trough in central Nebraska. Cold pocket aloft and
at least some heating at the surface have resulted in SBCAPE
values 2000-3000 j/kg across the region with most if not all of
the CIN eroded. CAMs have more or less settled on a solution where
deeper convection will initiate around McCook by 22-23z with
approach of the shortwave, then move south southeast as they merge
into an MCS. Better deep layer shear will be further west, but
still appears sufficient for supercells capable of producing large
hail, damaging winds and perhaps a tornado before the MCS
develops. Heavy rain will also be possible, and with recent
rainfall it will not take much additional rain for flash flooding.
Further west, confidence declines rapidly in storm development.
It cannot be totally ruled out, however, and any storm that may
develop will be in a very favorable environment for large hail and
tornadoes. The MCS should exit the area by no later than 06z,
possibly a little earlier, ending the severe threat. Overnight,
expecting low clouds and areas of fog to develop in the wake of
the MCS. Low temperatures will be in the upper 50s to lower 60s.
After fog and low clouds in the morning, Sunday will be much
quieter. The ridge to the west nudges in just slightly resulting
in subtle height rises. There is another weak wave coming out of
Wyoming late Sunday night and tracking through Nebraska, so
included some slight chance pops there after 06z. Otherwise, no
precipitation expected. High temperatures will range from the
middle 80s to lower 90s on Sunday, warmest in Colorado, while low
temperatures Sunday night will be in the 60s.
.LONG TERM...(Monday through Saturday)
Issued at 235 PM MDT Sat Aug 24 2019
A trough over the northern to central Plains cycles and moves
northeast across the Great Lakes Monday through Wednesday. A ridge
moves over the western U.S. by Wednesday night. The ridge moves
slowly eastward over the Intermountain West by Saturday night.
Northwest flow aloft will persist through next week.
A cold front is expected to continue pushing through the Tri-
State area Monday morning. This will lead to cooler temperatures
in the 70s to mid-80s to start next week. A stationary front sets
up along the Front Range of the Rockies by Wednesday. This
boundary shifts east towards the Colorado/Kansas border Thursday
as another cold front moves into the region by Friday. Cooler
temperatures return Friday and Saturday with highs in the mid-70s
to 80s. Saturday, the cold front transitions into a stationary
boundary along the Colorado/Kansas border.
What do all these frontal boundaries mean? Continued chances for
precipitation across the Tri-State region. Northwest flow aloft
could potentially bring an interesting component to storm chances
throughout the week. At this time, there are chances for
precipitation throughout next week with the exception of
Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 645 PM MDT Sat Aug 24 2019
Essentially a persistence forecast. Thunderstorms will be possible
at both terminals this evening, though the MCK terminal appears
most likely to be affected. MVFR-IFR stratus and/or fog will be
possible late tonight and early Sunday morning. Low ceilings will
lift/scatter to VFR by late morning to early afternoon at latest.
Thunderstorms are not anticipated anywhere in the Tri-State area
Sunday afternoon and evening. Aside from gusty/erratic winds in
vicinity of any thunderstorms this evening, SSE-SE winds will
prevail through the TAF period . Winds may become W-WNW at 15-20
knots at the GLD terminal Sunday afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 AM CDT Sunday for KSZ002>004-014>016-
028-029-042.
CO...NONE.
NE...Flash Flood Watch until 7 AM CDT Sunday for NEZ080-081.
&&
SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...VINCENTHazardous weather outlook, Aug 24, 8:39 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 739 PM MDT Sat Aug 24 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 739 PM MDT Sat Aug 24 2019 /839 PM CDT Sat Aug 24 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THROUGH TONIGHT... A Tornado Watch is in effect through 11 pm MDT this evening for northwest Kansas and southwest Nebraska. Areas of fog may redevelop overnight and into early Sunday morning with visibility occasionally reduced to less than a mile. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or hazardous weather associated with thunderstorms this afternoon and evening. Vincent
In the hours before
Special weather statement, Aug 24, 7:14 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
714 PM CDT Sat Aug 24 2019
KSZ004-250045-
Norton KS-
714 PM CDT Sat Aug 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
745 PM CDT...
At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Almena, or 8 miles east of Norton, moving northeast at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Almena and Calvert.
A Tornado Watch remains in effect until midnight CDT for northwestern
Kansas.
LAT...LON 3975 9978 3990 9989 4000 9967 4000 9963
3979 9963
TIME...MOT...LOC 0014Z 244DEG 14KT 3985 9973
LundquistSpecial weather statement, Aug 24, 7:30 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
730 PM CDT Sat Aug 24 2019
KSZ016-250045-
Graham KS-
730 PM CDT Sat Aug 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM COUNTY UNTIL
745 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Bogue, or 9 miles northeast of Hill City, moving
northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Bogue and Nicodemus.
A Tornado Watch remains in effect until midnight CDT for northwestern
Kansas.
LAT...LON 3932 9973 3949 9983 3957 9968 3957 9960
3935 9960
TIME...MOT...LOC 0030Z 244DEG 21KT 3944 9970
LundquistLocal storm report, Aug 24, 7:35 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM MDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 4 N HILL CITY 39.42N 99.85W
08/24/2019 E0.75 INCH GRAHAM KS PUBLIC
&&Special weather statement, Aug 24, 7:47 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Goodland KS 747 PM CDT Sat Aug 24 2019 KSZ016-250100- Graham KS- 747 PM CDT Sat Aug 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM COUNTY UNTIL 800 PM CDT... At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near Nicodemus, or 11 miles northeast of Hill City, moving east at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Bogue and Nicodemus. A Tornado Watch remains in effect until midnight CDT for northwestern Kansas. LAT...LON 3936 9970 3948 9974 3954 9960 3937 9960 TIME...MOT...LOC 0047Z 252DEG 16KT 3944 9964 Lundquist
Local storm report, Aug 24, 8:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL LYDIA 38.28N 101.29W
08/24/2019 E1.00 INCH WICHITA KS PUBLIC
&&Local storm report, Aug 24, 8:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SAT AUG 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL HAIGLER 40.01N 101.94W
08/24/2019 E1.00 INCH DUNDY NE PUBLIC
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:11 PM CDT | Special Weather Statement | GLD | Graham | 19 min |
| Aug 24, 7:14 PM CDT | Special Weather Statement | GLD | Norton | 31 min |
| Aug 24, 7:30 PM CDT | Special Weather Statement | GLD | Graham | 15 min |
| Aug 24, 7:47 PM CDT | Special Weather Statement | GLD | Graham | 13 min |
| Aug 24, 7:51 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 40 min |
| Aug 24, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 51 min |
| Aug 24, 8:26 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 46 min |
| Aug 24, 8:30 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 26 min |
| Aug 24, 8:37 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 53 min |
| Aug 24, 8:44 PM CDT | Tornado Warning | GLD | Sheridan | 30 min |
| Aug 24, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 53 min |
| Aug 24, 9:02 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 58 min |
| Aug 24, 9:25 PM CDT | Tornado Warning | GLD | Graham | 35 min |
| Aug 24, 9:28 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 47 min |
| Aug 24, 10:00 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 45 min |
| Aug 25, 12:48 AM CDT | Special Weather Statement | GLD | Graham | 42 min |
| Aug 25, 12:55 AM CDT | Special Weather Statement | GLD | Graham | 35 min |
| Aug 25, 1:40 AM CDT | Special Weather Statement | GLD | Graham | 20 min |
| Aug 25, 6:10 AM CDT | Dense Fog Advisory | GLD | Cheyenne, Gove, Greeley, Logan, Rawlins, Sherman and 3 more | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.